View Full Version : 18 Year old with ADHD


CWillis767
03-08-10, 07:46 PM
Hello, I was diagnosed with ADHD when I was 6 or 7. Through being brought up my parents did all they could to help me and I ended up being a straight A student all through High School and now even in college. I have been off medication for several years and recently went back on adderall. I took myself back off adderall because of all the horror stories and the long term "psychosis" that is warned about on the box.
My concerns now are that:
-Sometimes when someone is talking to me I try really hard to understand but I cant process the words in time.
-Sometimes someone will ask me a question and it takes me a while to think of what I wanted to say. I will often sit there and say "Ummm" for a little while.

I need to know why this is happening (sometimes its pretty bad)? And why I do so well in school and my memory is fine with that, but when it comes to questions i have to think a bit about them for a while? And why cant my damn brain process what people are saying sometimes?

All of these only occur SOMETIMES. Its not an every day thing. Should I go back on adderall? If so why is adderall banned in other countries but legal in the US? Adderall is awesome I just need someone to tell me why its safe.

kalimba
03-08-10, 11:40 PM
I have a lot of trouble listening to people when they are talking too. I try to focus on what they're saying (I really do!) but my mind just keeps wandering and then suddenly I realize they're asking for my opinion on something and I haven't listened a single word they've said.

I have trouble responding to questions too because my brain will start spiraling out of control thinking about various ways to answer the question.

Even things like aspirin and tylenol, etc. can affect people negatively. Some might argue that substances such as caffeine and sugar should be illegal...

dugup1254
03-09-10, 12:02 AM
It's really hard to talk about medications I think, because they effect everybody diferently. When I was first on Adderall I was prescribed the XR dose and that really did not do good for me at all. I had a roller coaster of a day, the ups werent even "ups", but I found that the "downs" were REALLY tough for me.

I since have switched to the IR and at first I was getting exactly what you talk about. I found it even harder to focus on people, and I lost my humor which is the one thing that made me stand out really. When the medication was wearing down, I would notice severe headaches, almost unbearable at first. I called my doctor and let him know, and I have an appointment coming up at the end of the month. I took a break for about a week, then I started 30mg twice daily rather than the 20mg 3x daily... and I have pulled a 180 really. The medication seems to be helping me on amazing levels, I can function just as I want to, and I don't lose any of my "attributes" that make me.... me.

I would suggest for you to take some drug holidays. It's really not uncommon, just ask anyone here, esp since you are just starting back up. Take a break for a week, and then maybe try again. Ask your doctor if you can play with the dosage a little yourself, but I wouldn't suggest more than 30mg at any one time. I currently am doing a 30 at 4p with 2 Advil and then another at 7p (w/o Advil), and although it wears off before I go to sleep (around midnight), it has a little left to keep me focused through the next day at work. If it doesn't work for you, there are many other medications to help as well, and don't rule out a psychiatrist, who can provide help beyond medication.

Sorry for the long post, but I hope it helps ya!

Rune
03-09-10, 12:34 AM
All I can say is find a med that works now and stick with it. Life only gets harder from here. If you get yourself re-medicated now you will be much happier in the future. Been there done that.

tessmesser
03-09-10, 12:41 AM
In the short term, it appears that the stimulants are safe. I agree with the above poster who suggested a periodic medication vacation as you have taken. It sounds as though you have not been on a stimulant for a couple of years so you have had your medication vacation.

My understanding of the actions of these medicines is that Adderall's action results in the brain having more available and more efficiently used dopamine as opposed to Ritalin's action which is primarily to have the brain more efficiently use existing dopamine. The problem is that Adderall's increased dopamine signaling causes an oxidative reaction which can be stressful to the dopaminergic nerves and cause them permanent damage.

Some new studies have recently shown that "Amphetamine administration to rodents has been shown to provoke significant neurotoxicity involving dopaminergic nerve terminal degeneration." The problem is we do not have answers regarding long term use in humans.

One option might be to alternate between Adderall and Strattera or something like Tenex. They might not all work equally well but at least the risk of adverse long term effects would not be as great.

Tess http://primarilyinattentiveadd.com

dugup1254
03-09-10, 01:12 AM
The problem is that Adderall's increased dopamine signaling causes an oxidative reaction which can be stressful to the dopaminergic nerves and cause them permanent damage.

In saying that, I think it's also important to let you know that these medications have been in use for 70+ years.

I think they are very safe, even people who abuse the drug and take outragoues amounts, rarly have side effects (of course, no long term studies have been done at those levels). I think if you stick to a dose the helps you, you will be fine. As I said above, it's going to affect everyone a little different. Since your doctor prescribed it to you, he thinks the benefits of the drug outweigh any of the side effects.

The number of deaths is probably around the same as any painkiller like Advil or Tylenol (maybe even less). In 2005 Canada put a temp ban on the product due to 5 unexplained deaths linked to Adderall, but quickly determined that it was not the medication that caused ANY of them. They then released the ban, and also have been prescribing it regularly since w/ no deaths.

Safe? Yes. The correct medication for you? Maybe not. If it's not working, don't take it. If it does work, you will be fine. The medication helps millions with ADHD for almost a century.

meridian
03-09-10, 10:09 AM
To the OP, definitely find the right med and stick to it. Life on meds is so much better than suffering, struggling and failing for decades. Trust me, I know.

I WISH I could have been treated at 18 -- that as 41 YEARS ago for me.

I've been on treatment for 18 WEEKS.